EconPapers    
Economics at your fingertips  
 

The Uncertainty Effect: When a Risky Prospect is Valued Less than its Worst Possible Outcome

Uri Gneezy, John List () and George Wu

The Quarterly Journal of Economics, 2006, vol. 121, issue 4, 1283-1309

Abstract: Expected utility theory, prospect theory, and most other models of risky choice are based on the fundamental premise that individuals choose among risky prospects by balancing the value of the possible consequences. These models, therefore, require that the value of a risky prospect lie between the value of that prospect's highest and lowest outcome. Although this requirement seems essential for any theory of risky decision-making, we document a violation of this condition in which individuals value a risky prospect less than its worst possible realization. This demonstration, which we term the uncertainty effect, draws from more than 1000 experimental participants, and includes hypothetical and real pricing and choice tasks, as well as field experiments in real markets with financial incentives. Our results suggest that there are choice situations in which decision-makers discount lotteries for uncertainty in a manner that cannot be accommodated by standard models of risky choice. From the time of Bernoulli on, it has been common to argue that (a) individuals tend to display aversion to the taking of risks, and (b) that risk aversion in turn is an explanation for many observed phenomena in the economic world [Arrow 1971, p. 90].

Date: 2006
References: Add references at CitEc
Citations: View citations in EconPapers (86) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1093/qje/121.4.1283 (application/pdf)
Access to full text is restricted to subscribers.

Related works:
Working Paper: The uncertainty effect: When a risky prospect is valued less than its worst possible outcome (2006) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:oup:qjecon:v:121:y:2006:i:4:p:1283-1309.

Access Statistics for this article

The Quarterly Journal of Economics is currently edited by Robert J. Barro, Elhanan Helpman, Lawrence F. Katz and Andrei Schleifer

More articles in The Quarterly Journal of Economics from Oxford University Press
Bibliographic data for series maintained by Oxford University Press (). This e-mail address is bad, please contact .

 
Page updated 2019-10-04
Handle: RePEc:oup:qjecon:v:121:y:2006:i:4:p:1283-1309.